Texas, 2009

Flash Flooding in Texas, June 19, 2009

June 19, 2009 · NWS EWX · 3 events in 1 county or zone

A band of showers and thunderstorms developed across western and central Val Verde county extending well south into Mexico late in the evening and intensified during the overnight hours. These storms were the result of deep moist southerly flow across Mexico into the Edwards Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A band of showers and thunderstorms developed across western and central Val Verde county extending well south into Mexico late in the evening and intensified during the overnight hours. These storms were the result of deep moist southerly flow across Mexico into the Edwards Plateau. It was enhanced by a tropical depression entering the Gulf of California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 18, 10:46 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 18, 10:46 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT THU JUN 18 2009

.DISCUSSION...SEE AVIATION SECTION FOR THE 06Z TAF SITE
DISCUSSION.

&&

.AVIATION...DEEP SOUTH TO SOUTHEAST UPSLOPE FLOW ALONG THE MEXICAN
PLATEAU LATE THIS EVENING PRODUCING CLUSTERS OF THUNDERSTORMS
ALONG THE PLATEAU DEVELOPING NORTHWARD INTO VAL VERDE COUNTY.
THESE STORMS MAY HELP DEVELOP ADDITIONAL SHOWERS VCNTY KDRT TAF
SITE LATER TONIGHT. I-35 CORRIDOR TERMINALS MVFR STRATUS CIGS
LIFTING TO VFR AGAIN AFTER 15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15
KTS WITH OCCASIONAL GUSTS TO 25 KTS. KDRT TERMINAL VFR CIGS
TONIGHT WITH SCATTERED SHOWERS VCNTY OF KDRT BECOMING AFTER 10Z
MVFR STRATUS CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR
AFTER 17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.

&&

.PREV DISCUSSION... /ISSUED 1108 PM CDT THU JUN 18 2009/

UPDATE...
INCREASED POPS ACROSS VAL VERDE COUNTY FOR TONIGHT BASED ON RADAR
TRENDS.

PREV DISCUSSION... /ISSUED 917 PM CDT THU JUN 18 2009/

UPDATE...
MONSOONAL MOISTURE CONTINUES TO TRAIN NORTHWARD FROM WEST TEXAS TO
THE TEXAS PANHANDLE. THE TROPICAL DEPRESSION LOCATED SOUTH-SOUTHWEST
OF MAZATLAND MEXICO WILL OVER TIME BECOME ENTRAINED WITHIN THIS
MONSOONAL MOISTURE PLUME. AT TIMES THE UPPER LEVEL RIDGE WILL
SHIFT EASTWARD ENOUGH TO ALLOW SHOWERS AND THUNDERSTORMS TO WORK
THEIR WAY EASTWARD...IMPACTING OUR COUNTIES ALONG THE RIO GRANDE.
THE VAD WIND PROFILES AT KDFX AND KEWX DEPICT DEEP SOUTH TO
SOUTHEAST FLOW ACROSS SOUTH CENTRAL TEXAS. THUS ISOLATED SHOWERS
ARE EXPECTED TO DEVELOP BENEATH THE NOCTURNAL INVERSION OVERNIGHT
AND PERSIST THRU MID-DAY FRIDAY.

PREV DISCUSSION... /ISSUED 703 PM CDT THU JUN 18 2009/

DISCUSSION...SEE AVIATION SECTION FOR THE 00Z TAF DISCUSSION.

AVIATION...HIGH PRESSURE ALOFT WILL PROMOTE VFR CONDITIONS THIS
EVENING. I-35 TAF SITES VFR CONDITIONS EXPECTED THIS EVENING WITH
MVFR STRATUS CIGS DEVELOPING AFTER 05Z..LIFTING TO VFR AGAIN AFTER
15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15 KTS WITH OCCASIONAL GUSTS
TO 25 KTS. KDRT TERMINAL VFR CONDITIONS TONIGHT BECOMING AFTER
10Z MVFR CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR AFTER
17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.

PREV DISCUSSION... /ISSUED 339 PM CDT THU JUN 18 2009/

DISCUSSION...
THE ISOLATED SHOWERS HAVE PERSISTED THIS AFTERNOON AND A FEW
SPRINKLES WERE STILL MOVING NORTHWARD ACROSS THE AREA AND WILL
DISSIPATE OVER THE NEXT COUPLE HOURS WITH THE LOSS OF HEATING.
HOWEVER THE FAR WESTERN CWA WILL SEE INCREASING CHANCES OF
THUNDERSTORMS LATER THIS EVENING INTO FRIDAY & SATURDAY. A BRIEF
MONSOONAL FLOW WAS DEVELOPING OVER WEST TX AS THE UPPER RIDGE
SLIDES EASTWARD AND A LOW/TROUGH OVER BAJA SLOWLY LIFTS
NORTHEASTWARD TOWARD THE SRN ROCKIES OVER THE WEEKEND. SCATTERED
TO NUMEROUS STORMS IN WEST TEXAS/MEXICO WILL SKIRT OUR WESTERN CWA
AS THE TROUGH LIFTS OUT. HAVE INCLUDED SLIGHT TO LOW CHANCE POPS
GENERALLY EAST OF ROCKSPRINGS TO EAGLE PASS LINE...ALTHOUGH THE
BETTER CHANCE POPS WILL BE CONFINED TO THE WESTERN SECTIONS OF VAL
VERDE COUNTY. THE REMAINDER OF THE FORECAST AREA WILL AGAIN SEE
ISOLATED STREAMER SHOWERS IN THE MORNING/EARLY AFTERNOON BUT
COVERAGE WILL BE 10 PERCENT OR LESS AT BEST WITH ONLY SPOTTY
MEASURABLE RAINFALL. IN ADDITION MODERATING AFTERNOON MAX
TEMPERATURES THIS WEEKEND BUT CONTINUING ABOVE SEASONAL NORMS.

BY SUNDAY THE MONSOONAL FLOW OVER WEST TX COMES TO END AS THE RIDGE
BUILDS BACK IN WESTWARD AND PARKS OVER TX THRU THE MIDDLE OF NEXT
WEEK. HAVE REMOVED ALL MENTION OF POPS BY SUNDAY AND RETURN MAX
TEMPS TO UPPER 90S TO NEAR 100 DEGREES MOST AREAS AS WELL. LONG RANGE
MODELS CONTINUE TO INDICATE THE UPPER RIDGE SHIFTING NORTH/NORTHWEST
BY LATE NEXT WEEK/WEEKEND WHICH WOULD RESULT IN A MORE EASTERLY/NELY
FLOW ALOFT...BUT NOT ENOUGH CONFIDENCE TO MENTION ANY RAIN CHANCES
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  94  76  94  75 /  10  10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  76  95  76  95  75 /  10  10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     76  96  75  95  74 /  10  10  10  10  -
BURNET MUNI AIRPORT            75  92  75  92  73 /  10  10  10  10  -
DEL RIO INTL AIRPORT           78  93  77  92  76 /  30  20  30  20  10
GEORGETOWN MUNI AIRPORT        76  93  75  93  74 /  10  10  10  10  -
HONDO MUNI AIRPORT             77  94  75  96  75 /  10  10  10  10  -
SAN MARCOS MUNI AIRPORT        76  95  75  94  75 /  10  10  10  10  -
LA GRANGE - FAYETTE REGIONAL   77  95  74  94  73 /  10  10  10  10  10
SAN ANTONIO INTL AIRPORT       76  94  76  93  75 /  10  10  10  10  -
STINSON MUNI AIRPORT           77  95  76  94  75 /  10  10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Jun 19, 1:37 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CDT FRI JUN 19 2009

TXZ171>173-184>194-202>209-217>225-228-191200-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
237 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT AND FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-191200-
VAL VERDE-
237 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT AND FRIDAY...

VERY HEAVY RAINS CAN BE EXPECTED ACROSS VAL VERDE COUNTY. RAINFALL
AMOUNTS OF 3 TO 8 INCHES CAN BE EXPECTED. FLASH FLOODING CAN BE
EXPECTED. RIVER FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 158 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
June 19, 3:30 AM CST to 4:00 AM CST
Where
Val Verde County, 4.53 mi SW of Pandale to 3.19 mi NNE of Langtry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.126, -101.593

There were 15 campers rescued from rising water in the Pecos River Gorge.

Flash Flood, Val Verde

When
June 19, 8:00 AM CST to 9:00 AM CST
Where
Val Verde County, 2.05 mi NNW of (Drt)del Rio Intl Ar to 2.06 mi NNW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
29.399, -100.928

Streets were flooded near Lions Memorial Park.

Flash Flood, Val Verde

When
June 19, 9:00 AM CST to 10:00 AM CST
Where
Val Verde County, 3.8 mi NE of Langtry to 14.41 mi WSW of Langtry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
29.858, -101.525

Creeks and streams were flooded near the Pecos River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171376, 171893, 172702.